Alert archive / Alabama / Flash Flood Warnings in 2022

Flash Flood Warning 45, NWS Birmingham, AL

August 27, 2022Montgomery County, Alabama

NWS Birmingham, AL issued this flash flood warning at Aug 27, 2022, 6:58 PM CDT for Montgomery County, Alabama. It was in force for 2 hr. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 27, 2022, 6:58 PM CDT (23:58 UTC)
Expired
Aug 27, 2022, 9:00 PM CDT
In force
2 hr
Issued by
NWS Birmingham, AL
Area
Storm-based polygon
Flood severity
None

County Montgomery County, AL

The radar

The Maxwell AFB radar (KMXX), 51 km from the middle of the area, began a volume at 00:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 27, 7:00 PM CDTFLASH FLOOD1 Sw Montgomery, ALFLOODING REPORTED NEAR TAFT ST AND FAIRVIEW AVE.
Aug 27, 7:10 PM CDTFLASH FLOOD1 Nne Montgomery Countr, ALFLOODING REPORTED NEAR ZELDA RD AND ANN ST.
Aug 27, 7:10 PM CDTFLASH FLOODHuntingdon College, ALFLOODING REPORTED NEAR CLOVERDALE AND MCGEHEE RD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 12.0 hours before the alert went out and 99 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2022-08-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1735 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2022-08-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1735 J/kg
Mixed-layer CIN
-19 J/kg
Mixed-layer LCL
732 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
-2 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

123 
WGUS54 KBMX 272358
FFWBMX
ALC101-280200-
/O.NEW.KBMX.FF.W.0045.220827T2358Z-220828T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Birmingham AL
658 PM CDT Sat Aug 27 2022

The National Weather Service in Birmingham has issued a

* Flash Flood Warning for...
  Northwestern Montgomery County in south central Alabama...

* Until 900 PM CDT.

* At 658 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1 and 2.5 inches of 
  rain have fallen. The expected rainfall rate is 1 to 2 inches in 1 
  hour. Additional rainfall amounts up to 1 inch are possible in the 
  warned area. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Montgomery, Alabama State University, Alabama State Capitol, 
  Montgomery Riverwalk Stadium, Gunter Air Force Base, Montgomery 
  Zoo, Boylston, Lagoon Park, Maxwell Air Force Base, Eastdale Mall, 
  Woodcrest, Auburn University In Montgomery, Hunter and Mitylene.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3243 8631 3243 8626 3237 8613 3232 8617
      3229 8628 3232 8638 3238 8642 3241 8640
      3243 8634 3241 8631 3242 8631

FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL RATE...1-2 INCHES IN 1 HOUR

$$

40/Sizemore
1 follow-up statement
317 
WGUS74 KBMX 280121
FFSBMX

Flash Flood Statement
National Weather Service Birmingham AL
821 PM CDT Sat Aug 27 2022

ALC101-280200-
/O.CON.KBMX.FF.W.0045.000000T0000Z-220828T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Montgomery AL-
821 PM CDT Sat Aug 27 2022

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 9 PM CDT THIS EVENING 
FOR NORTHWESTERN MONTGOMERY COUNTY...

At 821 PM CDT, The public reported recent heavy rain from 
thunderstorms in the City of Montgomery. Between 1 and 3 inches of 
rain have fallen. Flash flooding is already occurring.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Public reported.

IMPACT...Flash flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other poor
         drainage and low-lying areas.

Some locations that will experience flash flooding include...
  Montgomery, Alabama State University, Alabama State Capitol, 
  Montgomery Riverwalk Stadium, Gunter Air Force Base, Montgomery 
  Zoo, Boylston, Lagoon Park, Maxwell Air Force Base, Eastdale Mall, 
  Woodcrest, Auburn University In Montgomery, Hunter and Mitylene.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3243 8631 3243 8626 3237 8613 3232 8617
      3229 8628 3232 8638 3238 8642 3241 8640
      3243 8634 3241 8631 3242 8631

FLASH FLOOD...OBSERVED

$$

40/Sizemore

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this flash flood warning went out at Aug 27, 2:56 PM CDT, 4 hours 2 minutes earlier.

Area forecast discussion, Aug 27, 2:56 PM CDT, 4 hours 2 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
256 PM CDT Sat Aug 27 2022

.SHORT TERM...
/Updated at 1252 PM CDT Sat Aug 27 2022/

Through Tomorrow.

A decaying boundary sits along the Gulf Coast becoming mostly
noticeable by a moisture gradient with PWATs near 2 inches across
our south and around 1.5 inches in the north. After the fog
dissipated this morning, a cu field rapidly developed with a focused
area of scattered showers just north of US HWY 80. Showers will be
slow moving due to weak flow, and lightning potential will be
limited by warmer air aloft. There's no clear lifting mechanism so
expect coverage to remain scattered, but focused across our southern
half where there is higher moisture content, then diminishing this
evening with the loss of daytime heating.

Similar conditions expected across Central Alabama tomorrow with
ridging along the eastern CONUS and scattered, diurnal showers with
a few thunderstorms developing during the afternoon. Temperatures
are trending a bit warm, so continued to lean towards the warmer
guidance with forecast highs in the upper 80s to lower 90s.

86

.LONG TERM...
/Updated at 0245 PM CDT Sat Aug 27 2022/

Monday through Friday.

Model consensus is bringing in drier mid level air into east Alabama
on Monday, and lowered rain chances east of I-65. Tuesday may see
the most widespread convection as a fairly strong short wave trof
pushes through the Ohio Valley region with a trailing surface cool
front. The surface front will likely stall out across far south
Alabama on Thursday. Much drier air aloft should keep most of the
rain south of I-20 Wednesday through Friday. Daytime highs will be
close to normal with readings around 90.

58/rose

Previous long-term discussion:
/Updated at 0222 AM CDT Sat Aug 27 2022/

Monday through Friday.

A shortwave moving through the Upper Midwest and western Ontario
Monday will amplify across eastern Canada and the Great
Lakes/Northeast CONUS by Wednesday, while ridging amplifies over the
western CONUS. Central Alabama will remain in the vicinity of some
weaknesses in the ridge Monday/Tuesday though placement of these
features and associated areas of increased/decreased moisture is
uncertain. For Monday, guidance seems to be trending towards highest
PWATs for scattered convection in the west, while highs will be near
normal for this time of year. Coverage of showers/storms increases
Tuesday mainly west as moisture pools ahead of a cold front
approaching the Mid-South and some weak vorticity moves through in
northwest flow aloft. The cold front moves into the area Wednesday,
though the drier air aloft precedes the front which may limit rain
coverage right along the front. Drier air behind the front results
in decreased rain chances at least across the northern half of the
area Thursday/Friday, with some lower dew points and slightly cooler
overnight lows, while highs remain near average as the drier air
mass warms efficiently.

32/Davis

&&

.AVIATION...
18Z TAF Discussion.

An expansive cu field has developed across the area this afternoon
with scattered showers intermingled. Weak flow will result in
very slow movement of this activity, generally remaining in the
vicinity of the TAF sites. Warmer air aloft should limit
thunderstorm potential, but amendments will be used if needed. VFR
conditions will therefore continue for much of this period. Some
patchy fog may develop again tonight, but doesn't appear that
development will be as widespread as this morning.

86

&&

.FIRE WEATHER...

Scattered rain chances remain in most locations this weekend.
Moisture content also remain quite high with minimum rh readings
in the 50s and 60s. Low clouds and fog are expect in the early
morning hours. The overall flow surface and transport winds
will remain from the southeast around 5kts or less.

75

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     70  91  70  91  71 /  10  40  10  20  10
Anniston    70  90  71  90  72 /  10  40  10  30  10
Birmingham  72  90  72  90  72 /  10  40  10  30  20
Tuscaloosa  73  89  73  89  73 /  10  40  20  40  20
Calera      71  90  72  89  72 /  10  40  20  40  20
Auburn      71  89  72  87  72 /  20  50  10  40  10
Montgomery  73  91  73  91  74 /  20  50  20  40  20
Troy        72  90  72  89  72 /  20  50  20  50  20

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Aug 27, 9:20 AM CDT, 9 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
920 AM CDT Sat Aug 27 2022

ALZ011>015-017>050-281730-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
920 AM CDT Sat Aug 27 2022

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Outlook through Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management is not
expected at this time.

In the hours before

Special weather statement, Aug 27, 5:30 PM CDT, 1 hour 28 minutes before
Special Weather Statement
National Weather Service Birmingham AL
530 PM CDT Sat Aug 27 2022

ALZ043>046-272300-
Montgomery AL-Macon AL-Bullock AL-Elmore AL-
530 PM CDT Sat Aug 27 2022

...Strong thunderstorms will impact portions of southeastern Elmore,
northwestern Bullock, southwestern Macon and northeastern Montgomery
Counties through 600 PM CDT...

At 530 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Emerald Mountain to near Franklin Field.
Movement was west at 10 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Eastern Montgomery, Milstead, Pike Road, Shorter, Liverpool, Auburn
University In Montgomery, Emerald Mountain, Hardaway, Eastdale Mall,
Mount Meigs, Tysonville, Victoryland, Waugh, Lagoon Park, Blue Ridge,
Sedgefield, Mitylene, Cross Keys, Brassell and Ware.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3257 8612 3236 8626 3218 8598 3216 8568
      3241 8579
TIME...MOT...LOC 2230Z 096DEG 10KT 3246 8603 3223 8580

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

40/Sizemore
Special weather statement, Aug 27, 6:03 PM CDT, 55 minutes before
Special Weather Statement
National Weather Service Birmingham AL
603 PM CDT Sat Aug 27 2022

ALZ042>046-272345-
Lowndes AL-Montgomery AL-Macon AL-Bullock AL-Elmore AL-
603 PM CDT Sat Aug 27 2022

...Strong thunderstorms will impact portions of southern Elmore,
northwestern Bullock, northeastern Lowndes, southwestern Macon and
Montgomery Counties through 645 PM CDT...

At 603 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Shorter to near Dannelly Field. Movement
was west at 10 mph.

HAZARD...Winds around 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Montgomery, Prattville, Hayneville, Pike Road, Shorter, Montgomery
Zoo, Boylston, Hyundai Motors Of Alabama, Auburn University In
Montgomery, Woodcrest, Emerald Mountain, Maxwell Air Force Base,
Snowdoun, Waugh, Lagoon Park, Pintlala, Hunter, Alabama State
University, Hope Hull and Dannelly Field.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3215 8663 3234 8651 3234 8649 3236 8649
      3238 8646 3241 8646 3240 8644 3241 8641
      3245 8641 3247 8593 3235 8588 3219 8591
TIME...MOT...LOC 2303Z 074DEG 7KT 3235 8596 3233 8644

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

75 Linhares

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 27, 5:30 PM CDTSpecial Weather StatementBMXMacon30 min
Aug 27, 6:03 PM CDTSpecial Weather StatementBMXMontgomery42 min
Aug 27, 6:21 PM CDTAreal Flood AdvisoryBMXBullock, Macon, Montgomery3 hr

Nearby

Flash Flood Warnings in Alabama, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.